MAUDE Adverse Event Report: COOK ENDOSCOPY HUIBREGTSE TRIPLE LUMEN NEEDLE KNIFE; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY HUIBREGTSE TRIPLE LUMEN NEEDLE KNIFE; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Catalog Number HPC-3
Medical Device Problem Codes Break (1069); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Date of Event 09/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: erbe vio 200 electrosurgical generator.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the additional information received indicated that the user held the needle knife stationary.Needle knife breakage near the distal end can also occur if the product experiences limited movement of the needle knife during electrocautery application.The instructions for use state: "caution: it is essential to move needle knife while applying current." maintaining the needle knife in one position can result in breakage of the needle knife.This is the most likely cause of needle breakage.Needle knife breakage near the distal end can also occur if the device is used with excessive cautery settings or if the needle makes contact with the distal end of the endoscope during a cautery application.The instructions for use direct the user: "before using this device, follow recommendations provided by the electrosurgical unit manufacturer to ensure patient safety through proper placement and utilization of patient return electrode.Ensure a proper path from patient return electrode to electrosurgical unit is maintained throughout the procedure." the instructions for use caution the user: "when applying current, ensure needle knife is completely out of endoscope.Contact of needle knife with endoscope may cause grounding, which can result in patient injury, operator injury, a broken needle knife, and/or damage to endoscope." prior to distribution, all huibregtse triple lumen needle knives are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the user held the needle knife stationary, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used two (2) huibregtse triple lumen needle knife(s).The patient had a difficult papilla.So, the physician decided to cut [the papilla] with a needle knife.While cutting, the tip [of the needle knife] broke off inside the papilla.It [the broken tip] was retrieved with forceps.The second device also broke in front of the papilla; the tip was also retrieved.With the third device, the procedure was finished.Overall, three (3) devices were used on the patient, two (2) failed and one (1) was successful.A section of the device did not remain inside the patient¿s body.The detached portions of the needle knives were retrieved with forceps due to these occurrences.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
HUIBREGTSE TRIPLE LUMEN NEEDLE KNIFE
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7918539
Report Number1037905-2018-00445
Device Sequence Number16574718
Product Code KNS
UDI-Device Identifier00827002248854
UDI-Public(01)00827002248854(17)200823(10)W3904435
Combination Product (Y/N)N
PMA/510(K) Number
K972674
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/23/2020
Device Catalogue NumberHPC-3
Device Lot NumberW3904435
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/04/2018
Initial Report FDA Received Date09/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;